Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
ORIGINAL ARTICLE
Year : 2016  |  Volume : 29  |  Issue : 4  |  Page : 1116-1121

Evaluation of acute antipsychotic poisoned cases


Department of Forensic Medicine & Clinical Toxicology, Menoufia University Hospital, Menoufia, Egypt

Correspondence Address:
Haidy M. A. El-Kawy Abou Hatab
Shebin Elkoom, Menoufia, 32511
Egypt
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1110-2098.202527

Rights and Permissions

Objectives The aim of this work was to evaluate acute antipsychotic poisoned cases through studying all patients admitted at Menoufia Poison Control Center over 1 year regarding sociodemographic factors (age, sex, residence); mode of exposure; clinical manifestations (symptoms and signs); and the relation between antipsychotic drug overdose and severity grades of the studied cases, according to poison severity score. Background Toxicological exposures and fatalities associated with neuroleptic agents continue to increase in the world in past 10 years. Consequently, it is important for the practising clinician to be familiar with the pharmacology and toxicology of these medications. Materials and methods The study was conducted on patients who arrived at Menoufia Poison Control Center with antipsychotic poisoning seeking for medical advice throughout 1 year (from 1 October 2012 to 30 September 2013). The data were collected from a previously designed clinical admission sheet (including the patient's age, sex, history, and clinical assessment data) and from investigations results. Results The suicidal mode of poisoning comprised the highest frequency. Cases under 10 years old had taken the overdose accidentally, and all cases of 10 years old or more had taken the dose intentionally to commit suicide. Female cases had the highest percent of suicidal mode and male cases in accidental and homicidal mode. Palpitation and abnormal movements were the most common symptoms. According to poison severity score, most of the cases were of moderate degree, and the least were of severe and fatal degrees. Sinus tachycardia was the most prominent of the ECG changes. Conclusion Antipsychotic overdose produces a gamut of manifestations that affect multiple organ systems. The most serious toxicity involves the cardiovascular system and the central nervous system. Acute overdose seldom results in death.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed596    
    Printed1    
    Emailed0    
    PDF Downloaded67    
    Comments [Add]    

Recommend this journal